Gefitinib-Induced Heart Failure Confirmed by a Rechallenge in a Patient with EGFR-Mutated Lung Adenocarcinoma

Read full text
Authors: Michiyasu Ohtaka, Katsuyoshi Tomomatsu, Kai Yamazaki, Koichi Endo, Hanami Hirasawa, M. Katagiri, Mio Katayama, Ryo Komatsu, Kazuhide Tsukimoto, Hiroki Uotani, Mika Urata, Jun Tanaka
+4 more Naoki Hayama, Yoko Ito, Tsuyoshi Oguma, Koichiro Asano
Cited by: 1
References: 17

Abstract

An 84-year-old woman with epidermal growth factor receptor (EGFR)-mutated lung adenocarcinoma developed sequential cardiotoxicity during treatment with two EGFR tyrosine kinase inhibitors. Osimertinib induced QT prolongation without systolic dysfunction, thus necessitating discontinuation. After switching to gefitinib, the patient developed heart failure with a reduced ejection fraction, which resolved after drug withdrawal, but recurred upon rechallenge. This case represents a rare instance of severe gefitinib-induced heart failure following electrical instability associated with osimertinib and highlights the need for careful cardiac monitoring and the awareness of cumulative cardiotoxicity when switching EGFR tyrosine kinase inhibitors, even to first-generation agents which are considered to be safe.

Fields of Study & Subjects

Lung Cancer Treatments and Mutations Chemotherapy-induced cardiotoxicity and mitigation HER2/EGFR in Cancer Research

Publication details

Journal / source
Internal Medicine
Publisher
Japanese Society of Internal Medicine
Publication date
1 January 2026
Language
EN